Sunday, January 15, 2006

delirium (acute confusional states)

(see Table 7) Delirium is a transient disorder of cognition and attention that constitutes psychopathological manifestations of brain dysfunction. Delirium can occur at any age but is most common in the elderly.
Delirium can be caused by a wide variety of factors including:
1. Primary cerebral diseases, such as infection, neoplasm, trauma, epilepsy and stroke
2. Systemic diseases that affect the brain, notably metabolic, cardiovascular, and collagen diseases
3. Intoxication with exogenous substances, such as alcohol, poisons, and medical or recreational drugs
4. Withdrawal from substances of abuse in a person addicted to them, such as alcohol and sedative-hypnotic drugs
In the elderly, more than one causative factor is often implicated and may involve therapeutic doses of drugs such as diuretics, digoxin, antiparkinsonian, and antidepressants. Drugs with anticholinergic activity are especially liable to induce delirium. Other common causes of delirium of the elderly include congestive heart failure, pneumonia, urinary tract infection, cancer, dehydration, sodium depletion, and cerebral infarction. Symptoms of delirium include disorders of awareness, consciousness, and attention; disruption of sleep pattern; anxiety; restlessness; drowsiness; insomnia; depression; tachycardia; sweating; elevated blood pressure; fear; and rage.
Once delirium is diagnosed on clinical grounds, its organic cause must be treated. In the elderly, all drugs are reevaluated. Polypharmacy should be avoided. A neurological and psychiatric evaluation may also be necessary.
Symptomatic and supportive therapy is important. Fluid and electrolyte balance, nutrition and adequate vitamin supply need to be ensured. Reality orientation is beneficial in reducing delirium.
It is important to recognize delirium because it is often the presenting feature of acute physical illness, such as myocardial infarction, pneumonia, or drug intoxication.
Lipowski, Z. J. "Delirium (Acute Confusional States)." JAMA 258:1789-1792 (1987).

0 Comments:

Post a Comment

<< Home